Chronic fatigue

My afib and flutter have become reasonably regular and I am getting less trouble at night, but the fatigue I am now suffering is the worst I have ever felt. I dare not do anything tiring or it takes me several days to recover. The breathlessness is also ridiculous... especially during conversations with friends, so those are getting fewer and fewer too. Sometimes I feel that there must be something other than afib wrong, as I am now becoming so debilitated. I know that lots of people have no symptoms and others manage a normal life despite having afib. Is there anyone out there who is having the same extreme life change as me? Am due for complex ablation soon, but am now getting worried that this might not be the solution.... 

22 Replies

  • Hi Lizty,  Have you ever had your thyroid checked?.  Your symptoms are like some of those of an underactive thyroid, which is easily remedied with Levothyroxine tablets every day.  It is just a thought.  Your GP could do a blood test. 

    There is another site of Health Unlocked called Thyroid UK. You can move over there with your same username and look at a symptom checker list and ask questions on their lovely forum. Hope this helps.

  • Thanks Hennerton....funnily enough that is what my EP asked at my last appointment.  However, it was the first thing my GP checked last year and then he did a repeat one.. so it isn't that.  

  • Litzy, in regards to thyroid testing, sometimes an issue doesn't show up on a blood test. I agree that you should check out the thyroid site. There are also vitamin deficiencies that can cause your symptoms. You didn't mention the medication you take for AFib. I take Flecanaide and it causes me extreme fatigue. Good luck on your journey and let us know how you are getting along, Gracey 

  • Thanks Gracey. I was on bisoprolol but as I have lowish blood pressure anyway (100 - 110 over 70) it dropped it too low.  The GP was reluctant to prescribe it initially... and in the end the EP told me to cut it down and out if necessary. Actually he did prescribe an alternative, but I have been too tired/busy to get to the GP to discuss it!  When you say that Flec causes you extreme fatigue.... can you work?


  • Grasey your comments about bisoprolol matches  my conditions.But lowing blood preasuse make  heart muscle work slower, which is better,as Dr.said.From other side,we feel fatigue, lousy.

     Can you still be active-drive, to do light house work,etc.And depends on the age.What alternative for bisoprolol your doctor prescribed?

    About Flecidiane, I take 5mg.PIP to stop PAF.I noticed that it works in the different intervals from 1/2 hr to 3-4 hr.And of course make me tired.

    Though my episodes of PAF became more frequent,I still contemplating ablation.i believe, the doctors should check  all over how healthy is somebody's heart, vitamins deficiency,thyroid ,etc.Not every doctor have similar approach.

  • Litzy, my advice would be to not accept the fatigue you are experiencing. This condition will destroy your quality of life. I would pursue with your Dr all the things people on this forum have mentioned and don't give up until you get an answer. I would also ask about possible sleep apnea. My EP suggested a few years ago that I have a sleep study as apnea can cause AF. Surprise to me I have chronic apnea and sleep with a CPap now. I have none of the classic signs for apnea, I'm not overweight, no pressure problems  etc. You can google all the symptoms. Do your research and go to your Dr armed with information and don't give up. An answer is out there and you can get better, keep us posted and good luck to you, Gracey

  • Thanks Gracey..... yes, sleep apnea has crossed my mind and a sleep study is on my to do list.  At the moment weekly INR checks leading up to my ablation - hopefully in the next few weeks - are my priority  - but I will then explore every avenue... 

    Hope your quality of life with the CPap has improved!

  • Lizty,  Most doctors are not aware of the subtle signs of underactive thyroid that do not show up on the very useless blood test.  I assume he looked at your TSH which is simply a sign that your pituitary gland is worked to stimulate your thyroid.  If it is at a certain level, he will assume all is well, which is not always the case.  Thyroid care, or the lack of it, is the cause of thousands of miserable lives across the world. Do go on Thyroid UK and read the posts and see if any resonate with you. 

    As Gracey says,  vitamin deficiencies cause similar symptoms.  Ask your GP to check your iron levels, Vit D, B12 and folate. I know it sounds like a hassle but low levels of any of these can also cause your symptoms.  Good luck! 

  • Thanks.... all above have been checked prior to my diagnosis, but I will go back to the GP for another check.

  • Are you on Bisopral? I was so tired and lethargic on 2-5mgs,my GP reduced the dose to 1-25mgs, magic I'm fine now!

  • That's  great..... off Bisoprolol because of the effects.... though use it as a pip if I think it is necessary.  i agree... on 2.5 I just slept all the time!  At least that's improved..!

  • I keep being told I have AFib due to my thyroid.

    But all tests blood wise have said it's fine.

    Having an echo in May. They are checking both heart and throat.

    The flutter is the most annoying thing. Not daily but it's all so scary.

  • Are they suggesting your thyroid us over or underactive? Very different treatment is required for each and usually it is overactivity that causes Afib, although sometimes a heart struggling without enough thyroid hormone could do odd things. Unfortunately thyroid hormone is required for every cell in our bodies, so shortage of it is far reaching and sometimes masked by other problems.

  • No ide.

    Ive gad two episodes six months aoart both times told my thyroid was prob

    Nothing done but bloods they were fine.

  • Change your doctor! If you have AF and all they have done is check your thyroid then a lot is not being done which should. Ask for a second opinion.

  • I had undetected thyroid problems for years  but the Afib. was prob. there first. 'I have been told  by docs. several times the conditions are often connected. I had a low T3(T4 is responsible for underactivity) but you need enough T3 to activate the T4.When I was prescrive T4 in error by a GP my Afib. went start raving mad into hyperactivity. After being prescribed T3 by a specialist I was a new woman within a month.But it took a couple of years to sort out and a big run a round before I got there. Thyroid is very badly understood by many doctors.Mine was Barry Durrent retired but stillI believe working in Surrey.   But there are others.

  • Interesting...

  • I agree with the comments above about low thyroid as a possible reason and that sometimes a blood test does not always pick it up first time around.  And there are countless other diseases which also cause chronic fatigue, often autoimmune diseases.  I had chronic fatigue with AF - it was only after I had 2 ablations for AF which was then eliminated and the fatigue continued long after I recovered and stopped having episodes that I started to realize there was something else going on.  It was only when I started developing definitive symptoms I was able to be diagnosed.  Once diagnosed with a quite rare condition called Myasthenia gravis (similar to MS) I was treated and after 4 very hard years am finally beginning to show some improvement in energy levels.

    If your ablation is successful, which I hope it is for you, you will then have a much better idea of what is causing the symptoms, if they persist.  I should also say that one of the meds - Flecainide - is known to repress certain parts of the immune system.

    Very best wishes CD

  • Many thanks, CD.  One of the issues I am struggling with is a backlog of work... mostly sedentary.... which has developed as a result of all my recent challenges. AF, flutter, a 5 week long cold virus and a cancelled ablation!  

    I have read recently that light regular exercise helps af and I am wondering if all this sedentary stuff is actually having a really negative effect.  I am waiting for another ablation appointment and agree that I should know better after it happens.... when it happens!  Much stress as result of all that also has not helped. Really sorry to hear about the MG... but pleased to hear you are getting some energy back.  Do hope this keeps improving for you...

  • I assume you have not been diagnosed with heart failure as a build up of fluid in your lungs/around your heart would account for the tiredness and breathlessness. If you have not seen your GP recently you should, specially as you mention a cold virus, I had my first bad AF episode after a virus which apparently also attacked the heart.

  • Oh scarey... but I had this tiredness before virus also?  Guess I am run down after it as well....... 

    My heart has been okayed on all previous tests, but I take your point. I think a return visit to the GP is on the cards.....

    Really sorry to hear about your double whammy....hope that the doctors have been successfully treating you since.....

  • Most likely, your problem is connected to the medicines you are taking.  Both beta blockers and rhythm control medications keep your heart rate lower than normal, and this easily leads to fatigue and lack of energy.  Both metropolol and flrcainide did this to my husband.  After ablation and going off of these medicines, his average heart rate is 15 points higher and he feels a lot better (rate went from 50 to 70).

You may also like...